Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 78, NWS St. Louis, MO

July 22, 2008Boone County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jul 22, 2008, 7:16 AM CDT for Boone County, Missouri. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 7:16 AM CDT (12:16 UTC)
Expired
Jul 22, 2008, 11:15 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Boone County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 9:30 AM CDTHEAVY RAIN 3.47Columbia, MOFROM KMIZ
Jul 22, 11:06 AM CDTHEAVY RAIN 3.84Columbia, MOCURRENT STORM TOTAL AT KOMU.
Jul 22, 11:09 AM CDTHEAVY RAIN 4.4Columbia, MOCURRENT STORM TOTAL FROM THE UNIVERISTY OF MISSOURI AG WEATHER OBSERVATION SITE AT SANBORN FIELD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1917 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 221216
FFWLSX
MOC019-221615-
/O.NEW.KLSX.FF.W.0078.080722T1216Z-080722T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
716 AM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN CENTRAL MISSOURI

* UNTIL 1115 AM CDT

* AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. RADAR
  ESTIMATES UP TO TWO INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF 
  BOONE COUNTY. 

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
  AFFECTING STURGEON...ROCHEPORT...MURRY...MIDWAY...HALLSVILLE AND
  CENTRALIA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3903 9255 3925 9243 3924 9211 3907 9211
      3906 9214 3889 9217 3881 9214 3877 9216
      3872 9222 3865 9220 3864 9222 3867 9236
      3872 9235 3875 9241 3881 9239 3883 9244
      3892 9250 3897 9257

$$

TILLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 6:21 AM CDT, 55 minutes earlier.

Area forecast discussion, Jul 22, 6:21 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
621 AM CDT TUE JUL 22 2008

.DISCUSSION...
/543 AM CDT TUE JUL 22 2008/
MCS HAS COMPLICATED THE FCST FOR TDY. THINK EFFECTIVE BNDY WL BE
ALONG AND S OF A MEXICO MO TO STL TO LITCHFIELD IL LINE. ONGOING
CNVTN IS EXPECTED TO DIMINISH DURING THE MRNG HRS...THEN
REINITIATE THIS AFTN. CNVTN THIS AFTN SHUD PUSH SWD TNGT AND ALLOW
SFC RIDGE TO BUILD INTO THE AREA.

LATE WED NGT SFC BNDY SHUD START TO MV NWD AGAIN WITH MCS
PROPAGATING SEWD ALONG THE BNDY. UNCERTAIN WITH REGARD TO TIMING
BUT IS POSSIBLE THAT CNVTN SHUD BE IN WRN PORTIONS OF CWA BY
SUNRISE. THIS COMPLEX WL DETERMINE WHERE CNVTN INITIATES DURING
THE AFTN THURS.

FRI...BNDY SHUD BE N OF CWA ALLOWING TEMPS TO REACH 90S AGAIN.
MADE ONLY MINOR CHANGES TO PREV FCST AS A LOT OF UNCERTAINTY
STILL EXISTS DUE TO POSSIBLE LOCATIONS OF MCS DEVELOPMENT. WENT
WITH COOLER MOS TEMPS FOR TDY AND TMW THEN WENT WITH A GRADUAL
WARM UP.

TILLY

&&

.AVIATION...
/613 AM CDT TUE JUL 22 2008/
FOR THE 12Z TAFS...

MCS CONTINUES TO MOVE SOUTHEAST ACROSS THE CWA. THUNDERSTORMS
CURRENTLY STRETCH ACROSS CENTRAL MISSOURI TO SOUTHEAST
MISSOURI...WITH MORE OF A STRATIFORM RAIN NORTH OF THE
CONVECTION. WILL WATCH A COLD FRONT SLOWLY SHIFT SOUTH THROUGH
THE AREA TODAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
CONTINUING. OTHERWISE...VARIABLE WINDS WILL BECOME NORTHERLY
BY THIS EVENING.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 22, 5:11 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
511 AM CDT TUE JUL 22 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
511 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A COLD
FRONT CONTINUES TO SINK SOUTH THROUGH THE AREA. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THESE
STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL RETURN ACROSS PARTS OF CENTRAL
AND MISSOURI LATE WEDNESDAY NIGHT AND THEN ACROSS ALL OF THE AREA
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

In the hours before

Special weather statement, Jul 22, 1:51 AM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 AM CDT TUE JUL 22 2008

MOZ034-042-220715-
AUDRAIN MO-MONROE MO-
151 AM CDT TUE JUL 22 2008

AT 151 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 3 MILES WEST OF WOODLAWN...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HEAVY
RAIN...AND FREQUENT LIGHTNING AS IT AFFECTS PARIS...STOUTSVILLE...
FLORIDA...INDIAN CREEK AND SANTA FE BETWEEN 151 AM AND 215 AM.

IF THREATENING WEATHER APPROACHES YOUR LOCATION...MOVE INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

BRITT
Local storm report, Jul 22, 2:27 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
227 AM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             4 N EWING               40.07N  91.71W
07/21/2008  E0.50 INCH       LEWIS              MO   TRAINED SPOTTER

0735 PM     HAIL             2 N EWING               40.04N  91.71W
07/21/2008  E1.75 INCH       LEWIS              MO   TRAINED SPOTTER

            AT THE INTERSECTION OF HIGHWAY BB AND HIGHWAY C.

0745 PM     FUNNEL CLOUD     2 N EWING               40.04N  91.71W
07/21/2008                   LEWIS              MO   TRAINED SPOTTER

0759 PM     FUNNEL CLOUD     1 SE EWING              40.00N  91.70W
07/21/2008                   LEWIS              MO   TRAINED SPOTTER

0827 PM     HAIL             1 W LA GRANGE           40.05N  91.52W
07/21/2008  E0.70 INCH       LEWIS              MO   TRAINED SPOTTER

0850 PM     HAIL             MAYWOOD                 39.95N  91.60W
07/21/2008  E1.00 INCH       LEWIS              MO   TRAINED SPOTTER

            HAIL REPORTED AT HIGHWAY 6 AND ROUTE A

0850 PM     FUNNEL CLOUD     CLARENCE                39.74N  92.26W
07/21/2008                   SHELBY             MO   LAW ENFORCEMENT

            WEST OF CLARENCE

0852 PM     FLASH FLOOD      9 E EWING               40.01N  91.54W
07/21/2008                   LEWIS              MO   LAW ENFORCEMENT

            8 TO 12 INCHES OF WATER OVER HIGHWAY C.

0917 PM     TSTM WND GST     1 W PALMYRA             39.80N  91.54W
07/21/2008  E63 MPH          MARION             MO   AMATEUR RADIO

            AT INTERSECTION OF HIGHWAY C AND HIGHWAY 168...ALSO PEA
            SIZE HAIL

0924 PM     TSTM WND GST     PALMYRA                 39.80N  91.52W
07/21/2008  E60 MPH          MARION             MO   TRAINED SPOTTER

0928 PM     TSTM WND GST     3 S HANNIBAL            39.66N  91.38W
07/21/2008  E70 MPH          RALLS              MO   TRAINED SPOTTER

            2 SEMI TRUCKS BLOWN OFF HIGHWAY 61

0936 PM     TSTM WND DMG     PALMYRA                 39.80N  91.52W
07/21/2008                   MARION             MO   AMATEUR RADIO

            POWER LINE DOWNED

0936 PM     HAIL             PALMYRA                 39.80N  91.52W
07/21/2008  M0.70 INCH       MARION             MO   AMATEUR RADIO

            POWER LINE DOWNED

1005 PM     TSTM WND DMG     LOUISIANA               39.44N  91.06W
07/21/2008                   PIKE               MO   LAW ENFORCEMENT

            POWER LINES DOWN AND TWO TREES BLOCKING HIGHWAY 79 ON
            THE NORTH SIDE OF TOWN

1143 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
07/21/2008  M53 MPH          ST. LOUIS          MO   ASOS

            REPORTED AT LAMBERT...ST. LOUIS INTERNATIONAL AIRPORT

1150 PM     TSTM WND DMG     ST. PETERS              38.78N  90.61W
07/21/2008                   ST. CHARLES        MO   TRAINED SPOTTER

            TREE LIMBS DOWNED...UNKNOWN SIZE. SOME CHAIRS...PATIO
            FURNITURE BLOWING ACROSS DECKS. PEA SIZED HAIL ALSO
            REPORTED.

1200 AM     TSTM WND DMG     FLORISSANT              38.80N  90.32W
07/22/2008                   ST. LOUIS          MO   TRAINED SPOTTER

            NUMEROUS LIMBS...BRANCHES ...SIZE UNKNOWN... DOWNED
            CAUSING POWER OUTAGES ACROSS THE AREA.

&&

EVENT NUMBER 00675 00677 00676 00678 00693 00680 00682 00681 00683
00685 00684 00686 00687 00688 00690 00691 00692

TES
Local storm report, Jul 22, 6:55 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 AM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0654 AM     HEAVY RAIN       FERGUSON                38.75N  90.30W
07/22/2008  M1.95 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            SINCE 11 PM YESTERDAY.

&&

EVENT NUMBER 00694

SIPPRELL
Local storm report, Jul 22, 6:59 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
659 AM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     5 S TAYLOR              39.87N  91.52W
07/21/2008                   MARION             MO   CO-OP OBSERVER

            NUMEROUS LIMBS DOWN SEVERAL INCHES IN DIAMETER BETWEEN
            PALMYRA AND HANNIBAL.

&&

EVENT NUMBER 00695

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:23 PM CDTSevere Thunderstorm WarningLSXLewis52 min
Jul 21, 7:54 PM CDTSevere Thunderstorm WarningLSXKnox66 min
Jul 21, 8:01 PM CDTTornado WarningLSXLewis, Marion44 min
Jul 21, 8:24 PM CDTTornado WarningLSXKnox, Shelby51 min
Jul 21, 8:46 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Monroe, Ralls, Shelby44 min
Jul 21, 9:00 PM CDTFlash Flood WarningLSXKnox, Lewis6 hr
Jul 21, 9:16 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby44 min
Jul 21, 9:31 PM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Monroe, Pike, Ralls44 min
Jul 21, 10:10 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls21 min
Jul 21, 11:24 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe51 min
Jul 21, 11:48 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis42 min
Jul 22, 12:16 AM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike44 min
Jul 22, 2:05 AM CDTAreal Flood AdvisoryLSXAudrain, Monroe, Montgomery, Ralls6 hr
Jul 22, 3:38 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau51 min
Jul 22, 3:52 AM CDTTornado WarningLSXCole, Osage38 min
Jul 22, 4:08 AM CDTTornado WarningLSXCallaway, Cole, Osage22 min
Jul 22, 6:23 AM CDTAreal Flood AdvisoryLSXCallaway, Osage, Saint Charles30 days
Jul 22, 8:50 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole40 min
Jul 22, 9:30 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage45 min
Jul 22, 11:18 AM CDTAreal Flood WarningLSXBoone13 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.